MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 54840006545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
It was reported that on (b)(6) 2016, patient underwent transforaminal lumbar interbody fusion at levels l4/s1.On an unknown date, post-op, the patient sat down after surgery at home and felt the s1 screws had broken.After the screws broke, he complained of pain again.The patient underwent revision surgery on (b)(6) 2017.The broken screws were removed and replaced with new ones.The distal ends of the screws were left in the sacrum.The patient did not achieve solid fusion.
 
Additional Manufacturer Narrative
X-rays review: a single intra-op given is provided showing a fractured sacral screw.Reported levels of instrumentation are l4-s1.Early construct failure before bony fusion is expected to have occurred is likely a result of patient body habits/ activity, undersized hardware, a pre-stress applied to the construct.
 
Additional Manufacturer Narrative
Product analysis: visual review confirms screw breakage ~7-8 threads down from the base of the bone screw neck.Visual and optical examination of the area of fracture initiation did not identify a pre-existing surface defect near the area of crack origination that could contribute to crack propagation.Significant fracture surface damage is noted.Microscopic examination of the undamaged portion of the fracture surface identified a fairly flat fracture surface with ratchet marks near the origin of crack propagation, and convex progressive striations and beach marks through the cross-sectional area of the bone screw, consistent with cyclic fatigue.Dimensional examination of the major and minor diameters of the bone screw confirm relevant bone screw dimensions are within print specification.The above observations are consistent with cyclic fatigue.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
On (b)(6)2016: patient was pre-operatively diagnosed with lumbar stenosis l4-l5 with facet arthropathy at l4-l5 and l5-s1.Patient underwent decompressive lumbar laminectomy, l4-l5 translumabr interbody fusion at l4-l5 and l5-s1.At l4-l5 l1, 14 x 22mm capstone milled graft was selected and at l5-s1, 12x22mm milled graft was selected and interbody fusion was augmented with bone morphogenic protein was performed in the interspaces and morcellized bone graft from the bone harvesting pedicle screws and rods were placed at l4-l5 and s1.4.75 implant system at l4, 6.5x55mm screws were placed bilaterally at l5, 6.5x50 mm screws placed bilaterally and 6.5x45mm screws placed at s1.Imteraoperative emzg and c-arm x-ray was also performed.On (b)(6)2017: patient underwent ap and lateral x-ray of lumbar spine.Impression: retrolisthesis of l3 on l4 is new since the prior study.On (b)(6)2017: patient underwent ct scan of lumbar spine without contrast.Impression: 1.Post-operative changes of posterior interbody fusion and decompression at l4-l5 and l5-s1 are seen.2) multilevel lumbar spondylosis is seen.3) no evidence of acute displaced fracture or interval subluxation is seen.On (b)(6)2017: patient was pre-operatively diagnosed with lumbar spinal fusion hardware failure with fractured s1 bilateral screws.Patient underwent lumbar hardware revision with removal of the s1 screws and rod a l4-l5 and s1 bilateral and then replacement of the s1 screws at a new entry point in the sacral ala the screws were 8.5x 45 mm and the rods were 70mm.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6325032
Report Number1030489-2017-00283
Device Sequence Number13611888
Product Code NKB
UDI-Device Identifier00613994579614
UDI-Public00613994579614
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K091974
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number54840006545
Device Lot NumberH5309929
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2017
Initial Date Received by Manufacturer 01/18/2017
Supplement Date Received by ManufacturerNot provided
Not provided
02/17/2017
02/28/2018
Initial Report FDA Received Date02/12/2017
Supplement Report FDA Received Date02/15/2017
03/15/2017
09/29/2017
03/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;